Michigan, 2018

Winter Storm and Winter Weather in Michigan, November 9 to 10, 2018

November 9 to 10, 2018 · NWS MQT · 7 events in 7 counties and zones

Heavy lake enhanced snow bands developed off both Lake Superior and Lake Michigan and impacted portions of west and central Upper Mi from the 9th into the 10th. Strong winds also caused considerable drifting of snow over the Keweenaw Peninsula.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake enhanced snow bands developed off both Lake Superior and Lake Michigan and impacted portions of west and central Upper Mi from the 9th into the 10th. Strong winds also caused considerable drifting of snow over the Keweenaw Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 9, 6:45 AM EST, 15 minutes earlier.

Area forecast discussion, Nov 9, 6:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
645 AM EST Fri Nov 9 2018

.SHORT TERM...(Today and tonight)
Issued at 427 AM EST FRI NOV 9 2018

...Hazardous travel expected over the next 24 hours...

The main story today and tonight is the arrival of the first
significant accumulating snowfall across much of the Upper
Peninsula, and it's impacts. The main changes to the inherited
winter weather headlines was 1) issue Winter Storm Warning for S.
Houghton, Baraga, and Marquette counties for later this evening
through the overnight hours, 2) issue Weather Weather Advisory for
Iron and Alger counties for tonight, and 3) upgrade S. Schoolcraft
County to a Winter Storm Warning this morning through tonight. While
the snowfall totals across S. Schoolcraft county may end up being
low-end warning, the lower SLR snow will likely have higher impacts,
thus warranting an upgrade. The other hazard on the plate will
arrive tonight across strong north winds kick up waves of 14-18 feet
along the shoreline of Lake Superior across western and north
central Upper Michigan. These large waves will lead to minor beach
erosion and lakeshore flooding in spots. Breezy winds will impact
inland areas as well, with wind gusts upwards of 35 to 45 mph at
times as the main cold front drops south. These winds could cause
tree branches to break and perhaps a few sporadic power outages.

Throughout the day today, as a negativity tilted shortwave pivots
across the Upper Great Lakes, low pressure will lift north across
lower Michigan. With Lake Superior and Upper Michigan on the
northern edge of the warm air advection, surface troughing will
linger across Lake Superior and support the development of multiple
meso-lows along the trough axis. This morning and into the afternoon
hours, the snow showers currently offshore will push inland, first
across the west and then further north across the Keweenaw. As these
meso-lows or stronger bands initially push on shore, strong and
gusty northwest winds are expected to filter in behind the trough
axis. This means it is not out of the question that white-out
conditions will be possible. Wouldn't be surprised if a few
locations saw snowfall rates approach 2-3'' per hour. After the
initial bands push, cold air advection will being to increase across
the area. With large-scale lift still in place, expect the lake
enhance snow to continue through tonight. After all is said and
done, some locations, especially the higher terrain across the
Porcupine Mountains and along the spine of the Keweenaw could pick
up over a foot of snow.

Further east, southerly flow off of Lake Michigan and 850mb
temperatures around -8 to -9C will support lake enhanced snow north
of Lake Michigan later this morning into this evening. The main
concern right now is across S. Schoolcraft county where a dominant
band is expected to push onshore and remain quasi-stationary
throughout the day today with lower SLR snow. The highest snowfall
totals right now appear to be just north of Manistique, between
Steuben and Blaney Park, where upwards of 8"+ look possible, most of
which will fall today. As the winds become northwesterly tonight,
expect the lake enhanced snow off of Lake Michigan to shut down, but
the snow will kick up off of Lake Superior tonight.

Across the north central, we will see light snow continue throughout
today as the large-scale lift pivots across the area. At times
visibilities could be restricted at times and roads could be snow
covered and slippery, but the more impressive accumulating snow is
expected tonight. As the main system exits the region and the above
mentioned surface trough surges south across the rest of Upper
Michigan, any meso-lows or stronger bands over Lake Superior will
push onshore and bring heavy snow at times. After the initial snow
bands push onshore, the combination of cold air advection and
upslope flow off of Lake Superior will lead to locally higher
snowfall amounts across the higher terrain in Baraga and Marquette
counties.

Across the south central, we will see light snow continue
throughout today as the large-scale lift pivots across the area. At
times visibilities could be restricted at times and roads could be
snow covered and slippery, but the more impressive and impactful
accumulating snow are expected tonight across the north central.

.LONG TERM...(Saturday through Thursday)
Issued at 453 AM EST FRI NOV 9 2018

Mean strong ridge with 500mb height anomalies upwards of 300m
centered along the w coast of N America will continue to support a
mean, deep central N America trof thru the first half of next week.
Thereafter, a significant pattern change will get underway as the
western ridge/positive height anomalies shift downstream to central
N America by next weekend, though in much weakened state. Until that
happens, one amplification of the central N America trof is
currently underway with a shortwave swinging into the Great Lakes,
and this will lead to hvy lake enhanced snow today/tonight. Another
shortwave will swing thru the trof Sun/Mon, bringing another round
of synoptic and lake enhanced snow, but not nearly as significant as
the snow today/tonight. One final amplification of the trof will
occur Tue as a shortwave drops thru the western Great Lakes. This
will spur another round of lake enhanced snow, but this snow also
does not look as significant as the event today/tonight. Lingering
LES will end mid week as a Pacific air mass begins to spread across
the northern CONUS under rising heights progressing downstream into
central N America. As for temps, this will obviously be a cold
period under the troffing. Temps should avg well blo normal thru
about Wed of next week. Warming will then get underway, bringing
temps back toward normal, perhaps above normal next weekend. There
is reasonable agreement for a shortwave to push across the area
under wnw flow late next week. Given the warming that will be
occuring, mixed ptypes may be possible at that time. Looking farther
ahead, CFSv2 ensemble mean has been consistently forecasting above
normal temps in late Nov across the Upper Lakes, which looks like a
good continuation of the pattern from the ECMWF ensemble mean at 10
days, Nov 18.

Beginning Sat, height rises (120m at 500mb during the
day)/subsidence due to approaching weak shortwave ridge will aid a
steady diminishing of LES that will be ongoing to start the day
under 850mb temps of -12 to -16C. With inversion falling to around
4kft and a steady backing of wind, generally expect 1-2 inches of
snow on Sat, locally up to 3 across the n central fcst area where
Lake Nipigon connected band will boost amounts. LES will end over
the far w as winds there back to an offshore direction by evening.
Winds still gusting to up to 35mph early in day around the tip of
the Keweenaw and from Marquette eastward will lead to some patchy
blsn in the morning. The blsn will end as winds diminish thru the
day. With high pres ridge passing Sat evening, there may be an
window for temps to plummet under fresh snow cover as lake clouds
depart due to backing winds and before mid/high clouds arrive ahead
of next shortwave. Lowered temps to the upper single digits over the
interior w, but could very well see temps fall toward 0F if skies
are mainly clear for several hrs.

Next shortwave will swing from the Dakotas Sat aftn to the Upper
Great Lakes on Sun. Modest isentropic ascent ahead of the wave may
spread some -sn into w and s central Upper MI overnight. As winds
back to the ssw across northern Lake MI, flurries or -shsn may
develop into Schoolcraft county late. On Sun, s to sw winds will
prevail ahead of broad sfc low pres moving toward the Upper Lakes.
Weak height falls and modest isentropic ascent should support some
areas of -sn across the area with minimal accumulation (under 1
inch). Exception will be downwind of Lake MI under s to sw low-level
winds. Depending on the exact wind direction, potential is certainly
there for advy type snow accumulations on Sun for Schoolcraft/Luce
counties. As sfc trof passes across Upper MI Sun night, expect a
period of wnw flow lake enhanced snow off Lake Superior. Given the
only modest forcing and lack of sharp sfc troffing of sharply
cyclonic low-level flow, not expecting significant accumulations
from this lake enhanced snow. May end up as a low end advy event.

Next shortwave drops thru the western Great Lakes later Mon/Tue,
bringing a surge of colder air that lowers 850mb temps toward -18C.
A period of mdt to hvy lake enhanced snow should accompany this caa
in the nw wind favored snow belts. Given the cold air, dgz will
likely be ideally situated in the convective layer to fluff up
accumulations. Still, this event will not be as significant as the
one today/tonight given the lack of sharp cyclonic flow and strong
forcing.

00Z medium range models maintain the idea of a late week shortwave
passing across the area, but details are far from certain. A period
of -sn or perhaps mixed pcpn will be possible.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 645 AM EST FRI NOV 9 2018

Ceilings are expected to remain MVFR today with visibilities ranging
from 3/4SM to 2SM, with the lower visibilities likely during times
of heavier snow. Not out of the question that locally stronger bands
could further reduce visibilities. This heavier snow will impact
KIWD/KCMX later this morning and afternoon, and then KSAW tonight
into Saturday morning. Winds are light and variable right now, but
will become northerly later today at KIWD/KCMX and then later
tonight at KSAW. Winds could gusts upwards of 35 to 45 mph at times.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 453 AM EST FRI NOV 9 2018

A sfc trof over Lake Superior will sharpen up and then drop s today
and tonight. As it does so, N winds will ramp up to 35-45kt gales
from W to E. Certainly not out of the question that winds could gust
to storm force 50kt for an hr or two immediately after trof passage.
Winds will diminish from w to e on Sat as a high pres ridge
approaches. Under the passing ridge, there will be several hrs of
light winds under 15kt spreading from w to e late Sat aftn and
night. After the ridge passes, southerly winds will increase, but
should remain under 20kt on Sun. Winds will increase to 20-30kt at
times Mon/Tue as colder air spreads over the Upper Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 4 PM this afternoon to 7 AM EST
     Saturday for MIZ004-084.

  Winter Weather Advisory until 3 AM EST Saturday for MIZ007-013-
     085.

  Winter Storm Warning until 7 AM EST Saturday for MIZ001-003.

  Lakeshore Flood Advisory from 5 PM this afternoon to 7 AM EST
     Saturday for MIZ001>003.

  Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
     MIZ002-009.

  Winter Weather Advisory from 7 PM EST /6 PM CST/ this evening to
     7 AM EST /6 AM CST/ Saturday for MIZ006-010.

  Lakeshore Flood Advisory from midnight tonight to 10 AM EST
     Saturday for MIZ005-006.

  Winter Storm Warning from 7 PM this evening to 7 AM EST Saturday
     for MIZ005.

  Winter Storm Warning until 3 AM EST Saturday for MIZ014.

Lake Superior...
  Gale Warning from 7 PM this evening to 9 AM EST Saturday for
     LSZ249>251-266-267.

  Gale Warning from 7 PM this evening to 7 AM EST Saturday for
     LSZ245>248-265.

  Gale Warning from 11 AM this morning to 7 AM EST Saturday for
     LSZ244-264.

  Gale Warning from 11 AM EST /10 AM CST/ this morning to 4 AM EST
     /3 AM CST/ Saturday for LSZ240>243-263.

  Gale Warning from noon EST /11 AM CST/ today to 11 PM EST /10 PM
     CST/ this evening for LSZ162.

Lake Michigan...
  Gale Warning from 1 AM to 10 AM EST Saturday for LMZ221-250.

&&

SHORT TERM...Ritzman
LONG TERM...Rolfson
AVIATION...Ritzman
MARINE...Rolfson
Hazardous weather outlook, Nov 9, 5:40 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
540 AM EST Fri Nov 9 2018

MIZ001>007-009>014-084-085-101045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
540 AM EST Fri Nov 9 2018 /440 AM CST Fri Nov 9 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Heavy lake enhanced snow is expected at times today over western
Upper Michigan and also in southern Schoolcraft County. Winds will
also become strong and gusty along Lake Superior in western Upper
Michigan. Moderate to heavy lake enhanced snow is expected
tonight across western and north central Upper Michigan along with
strong and gusty winds. See the latest winter weather message for
more details.

Waves building to 14 to 18 feet on Lake Superior will produce
minor beach erosion and beach flooding along the shoreline of
western and north central Upper Michigan late this afternoon and
tonight. See the latest lakeshore flood advisory statement for
complete details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate snowfall is possible from Manistique to Newberry on
Sunday.

Moderate snowfall is possible in the northwest wind lake effect
snow belts Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports or any
lakeshore flooding issues to the National Weather Service via
phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-101045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
540 AM EST Fri Nov 9 2018 /440 AM CST Fri Nov 9 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

North gales to 40 to 45 knots are expected to develop from west to
east on Lake Superior today and tonight. See the latest Lake Superior
forecast and marine weather message for complete details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

North gales to 35 knots are expected over eastern Lake Superior
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
540 AM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

North to northwest gales of 35 to 40 knots are expected tonight.
See the latest Lake Michigan nearshore forecast and marine
weather message for complete details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Nov 9, 4:07 AM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
407 AM EST Fri Nov 9 2018

MIZ011-012-091600-
Dickinson-Menominee-
Including the cities of Iron Mountain and Menominee
307 AM CST Fri Nov 9 2018

...LIGHT SNOW MAY LEAD TO SLIPPERY CONDITIONS...

Ongoing light snow will continue today across far southern Upper
Michigan. Around 1 to 2 inches of snow is expected, with
conditions turning blustery late tonight with north winds gusting
upwards of 30 to 40 mph at times, as a strong cold front drops
south across the region.

Motorists should allow for extra travel time during the morning
commute, travel at appropriate speeds, and allow for extra
stopping distances.

Ritzman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Marquette

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured 9.9 inches of snow in 24 hours. There were also social media reports of 9-13 inches of storm total snowfall between Ishpeming and Champion.

Winter Storm, Alger

When
November 9, 8:00 AM EST to November 10, 12:30 PM EST
Where
Alger forecast zone
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Alger County Sheriff's department estimated eight inches of snowfall in Munising in approximately eight hours and reported deteriorating road conditions. There was a report via social media of 14 inches of snow in approximately 16 hours at Melstrand.

Winter Weather, Delta

When
November 9, 8:00 AM EST to 4:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer in northern Delta County, just south of the Alger County line, estimated nearly six inches of snow in eight hours.

Winter Storm, Southern Schoolcraft

When
November 9, 8:00 AM EST to 6:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a public report of an estimated six inches of snow in ten hours at Steuben. There was a social media report of a two-day storm total snowfall near Cusino Lake of 15 inches.

Winter Storm, Northern Houghton

When
November 9, 2:00 PM EST to November 10, 7:00 AM EST
Where
Northern Houghton forecast zone
Deaths
0 direct, 1 indirect
Property damage
$20,000
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Kearsarge measured 12 inches of snowfall in approximately seven hours. North winds gusting as high as 50 mph at times also whipped up three to four foot snow drifts during the event.

The inclement weather also contributed to a deadly car crash on Highway US-41 in Portage Township on the morning of the 9th. A car traveling westbound on Denton Road failed to stop at the Highway US-41 intersection and was struck by a logging truck. The driver of the car, a 19-year old male from Chassell, was pronounced dead at the scene of the accident.

Winter Storm, Baraga

When
November 9, 2:00 PM EST to November 10, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured ten inches of snow in approximately 18 hours. There were also social media reports of 11 inches of storm total snowfall just two miles south of Baraga and 15 inches at Nestoria.

Winter Storm, Gogebic

When
November 9, 2:00 PM CST to November 10, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There were social media reports of 15-17 inches of lake enhanced snow in the Ironwood area during the event and 15 inches near Wakefield. Much of this snow fell during from mid-afternoon through the evening hours on the 9th with snowfall rates exceeding two inches per hour at times. Wakefield-Marenisco and Bessemer Schools were closed on the 9th due to the heavy snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Northern Houghton2018-11-0919MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792503, 788879, 788880, 788881, 788886, 788887, 788884.